The Dangers of Painkillers: Are You Taking Them Safely?

There’s a pill for everything these days: menstrual cramps, allergies, cold and flu symptoms—and we’re popping them like candy. But when it comes to something as broad as pain, there are so many options out there that it’s hard to know which to choose. Painkillers can help relieve everything from a muscle sprain to cramps to post-wisdom teeth pain. But there are advantages and disadvantages to each type of painkiller; they’re not all created equal! It’s important to make sure that you know what you’re taking because when taken improperly, painkillers can be harmful to your body and cause uncomfortable or damaging side effects.

We talked to collegiettes and Kathy Hahn, an Oregon-based community pharmacist who specializes in pain about the ins and outs of painkillers.

Which painkiller should I take?

You’re probably popping the same pill for an injury, a headache and a stomachache—but there might be a better drug for you. According to Hahn, there’s no perfect pattern of which drugs work best for what kind of pain—it’s usually very subjective. Use the following list as a starting point but if something works better for you, by all means stick to it. Also, for many types of pain, a traditional over-the-counter pain med (a drug you can buy without a prescription) might not be enough. If the drugs below haven’t helped you manage your pain, talk to your doctor instead of experimenting. She can prescribe something stronger if you need it.

Once you determine which painkiller from this list suits your specific need, see the next section to find out how much you should take!

Sore muscles and injuries: Sprained a knee from sports? “Young people can look at the injury and [ask], is this an inflammation? The NSAIDs (non steroidal anti-inflammatory drugs) work best,” Hahn says. You can tell when something is inflamed if it’s red, swelling and hot to the touch. Ibuprofen, marketed as Advil and Motrin, is great at reducing soreness and inflammation, which is why it’s also great for reducing fevers. Ibuprofen is also a good bet after any sort of surgical procedure. “Advil has always worked the best for me, so I stick with that,” Vanessa, a student at Johns Hopkins, says. Kate, a student at Wellesley College, agrees: “I’ve had enough success with ibuprofen that I consider myself a very loyal customer,” she jokes. Kate uses ibuprofen for sore muscles and the occasional headache. Keep reading for tips on how much to take and how often! Also, you can buy all of the painkillers in this article in their generic form (buying ibuprofen instead of Motrin). Generic meds are usually cheaper, but they contain the same ingredients.

Menstrual cramps: If your period’s got you in bed with a heating pad, you might want to start with naproxen, says Hahn, which is the generic form of Aleve, another NSAID. Why? “It lasts longer than the other painkillers,” she says, making it a solid choice for all-day cramp relief. Many girls take Midol instead, which contains ibuprofen. Both work, but you’ll have to take the ibuprofen more often as it doesn’t last as long. Midol is often marketed for cramps but also fights other symptoms like fatigue and bloating with other ingredients like caffeine and bloat-busting diuretics.

Headaches: Tension headache? Hahn recommends acetaminophen, which is Tylenol. Tylenol is a little less toxic than the other drugs, Hahn says. Tylenol works well for any sort of acute, or short-lasting, pain. I personally like Tylenol the best since it doesn’t irritate my stomach and works best for my headaches.

Keep in mind that you might have to toy with different types before you find the painkiller that your body responds best to. If Aleve isn’t working for you, try Tylenol or Advil. But do not combine them! Painkillers are hard on your liver, Hahn says, and taking multiple painkillers simultaneously puts you at risk for stomach bleeding, ulcers and kidney issues. So don’t take an Aleve and then a generic ibuprofen. “People don’t realize they’re in the same class (NSAIDs),” Hahn says. Combining more than one kind of painkiller may be harmful to your body. Doing this every once in a while will certainly not kill you, but you are setting yourself up for risky side effects, so stick with one. If one dose of ibuprofen isn’t working for your cramps, wait 4-6 hours if you want to switch to acetaminophen. Just don’t take both concurrently.

You might have noticed aspirin hasn’t been mentioned yet. Although marketed as a painkiller, when it comes to cramps and muscle aches, aspirin is not as effective as ibuprofen and can be more dangerous. “It’s the most toxic,” Hahn says, as it can cause gastrointestinal bleeding and other side effects if you take aspirin regularly or use it as your go-to pain reliever. If you’re experiencing mild to moderate acute pain, avoid aspirin and try something else unless your doctor has specifically recommended it. For college girls, there’s no need to take aspirin—pain will typically respond well to one of the drugs listed above. Taking aspirin every once in a while will not harm you, but you should know that it is the most toxic painkiller, and can have harmful effects on your stomach. Hahn recommends avoiding aspirin all together for collegiate women.

How much and how often?

Two ibuprofens is not the same as two naproxen. Here’s what Hahn recommends:

  1. Acetaminophen (Tylenol): Take 325 to 1000 mg every four to six hours as needed. Do not exceed 4000 mg a day. A regular strength Tylenol comes in 325 mg tablets, but you can also buy extra strength (500 mg per tablet), so check the bottle for the active ingredients. Take one or two pills every four to six hours. You can take two 500 mg caplets at a time, as long as you do not exceed 4000 mg a day.
  2. Ibuprofen (Advil, Motrin, Midol): Take 200 to 400 mg every four to six hours as needed. Do not exceed 2400 mg a day. Ibuprofen typically comes in 200 mg tablets, so take 1-2 pills every four to six hours. Be sure to read the label, though, which will tell you how many milligrams are in each pill in the active ingredients section.
  3. Naproxen (Aleve): Take 250 to 500 mg every 12 hours as needed. Do not exceed 1250 mg a day. Naproxen typically comes in 250 mg tablets, so do not take more than two a day.

When in doubt, read the label! And if you’ve got a sensitive stomach, definitely take with food. NSAIDs, ibuprofen and naproxen, in particular can be hard on the stomach, so definitely take with food or milk. As for acetaminophen, you don’t have to take with food.

What are the consequences of taking painkillers too often?

Here’s one of Hahn’s pharmacy mantras: “Take the lowest dose possible for the shortest amount of time,” she says. Painkillers can wreak havoc on your stomach, kidneys and liver. Take the lowest amount of the painkiller that will do the job and then stop. Popping painkillers haphazardly puts you at risk for gastrointestinal bleeding and stomach ulcers—way more painful than a simple headache!

Keep in mind that if you’re taking painkillers, you should also avoid alcohol. Taking an ibuprofen and then having a drink or two is fine—but if you’re on high doses (the maximum daily amount) of painkillers, combining that with several drinks is a bad idea, as alcohol is an additional stress on your liver. If you are taking painkillers for an extended period (more than one or two days), do not exceed three drinks to prevent stomach bleeding.

Hahn recommends one other rule-of-thumb: always, always check labels. Painkillers may be present in other drugs you’re taking for colds, flus and migraines. “There could be hidden ingredients,” Hahn says. Check the ingredients on your drug; if there’s already ibuprofen or acetaminophen in it, factor that into your daily limit.

 

So next time you’ve got a headache, don’t just reach into your purse looking for any pill! Painkillers can work so much better (and be gentler on your body) if you take the right one. One final word from Hahn: “Don’t take handfuls of things. Just because it’s over the counter, doesn’t mean you can’t cause serious harm. Pay attention to what you put in your mouth!” And remember, if your pain does not respond to normal dosages of painkillers, your doctor can prescribe something stronger and determine if something more serious is going on.